×

Space-time finite element approximation of the Biot poroelasticity system with iterative coupling. (English) Zbl 1439.74389

Summary: We analyze an optimized artificial fixed-stress iterative scheme for a space-time finite element approximation of the Biot system modeling fluid flow in deformable porous media. The iteration is based on a prescribed constant artificial volumetric mean total stress in the first half step. The optimization comes through the adaptation of a numerical stabilization or tuning parameter and aims at an acceleration of the iterations. The separated subproblems of fluid flow, written as a mixed first order in space system, and mechanical deformation are discretized by space-time finite element methods of arbitrary order. Continuous and discontinuous Galerkin discretizations of the time variable are encountered. The convergence of the iterative schemes is proved for the continuous and fully discrete case. The choice of the optimization parameter is identified in the proofs of convergence of the iterations. The analyses are illustrated and confirmed by numerical experiments.

MSC:

74S05 Finite element methods applied to problems in solid mechanics
65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
74F10 Fluid-solid interactions (including aero- and hydro-elasticity, porosity, etc.)

Software:

deal.ii
PDF BibTeX XML Cite
Full Text: DOI arXiv

References:

[1] Mikelić, A.; Wheeler, M. F., Theory of the dynamic Biot-Allard equations and their link to the quasi-static Biot system, J. Math. Phys., 53, 1-15 (2012), 123702
[2] Mikelić, A.; Wang, B.; Wheeler, M. F., Numerical convergence study of iterative coupling for coupled flow and geomechanics, Comput. Geosci., 18, 325-341 (2014)
[3] Showalter, R., Diffusion in poro-elastic media, J. Math. Anal. Appl., 251, 310-340 (2000)
[4] Showalter, R.; Stefanelli, U., Diffusion in poro-elastic media, Math. Methods Appl. Sci., 27, 2131-2151 (2004)
[5] Almani, T.; Kumar, K.; Dogru, A.; Singh, G.; Wheeler, M. F., Convergence analysis of multirate fixed-stress split iterative schemes for coupling flow with geomechanics, Comput. Methods Appl. Mech. Engrg., 311, 180-207 (2016)
[6] Both, J. W.; Borregales, M.; Nordbotton, J. M.; Kundan, K.; Radu, F. A., Robust fixed stress splitting for Biot’s equations in heterogeneous media, Appl. Math. Lett., 68, 101-108 (2017)
[7] Castelletto, N.; White, J. A.; Tchelepi, H. A., Accuracy and convergence properties of the fixed-stress iterative solution of two-way coupled poromechanics, Int. J. Numer. Anal. Methods Geomech., 39, 1593-1618 (2015)
[8] Castelletto, N.; White, J. A.; Ferronato, M., Scalable algorithms for three-field mixed finite element coupled poromechanics, J. Comput. Phys., 327, 894-918 (2016)
[9] Kim, J.; Tchelepi, H. A.; Juanes, R., Stability and convergence of sequential methods for coupled flow and geomechanics: Drained and undrained splits, Comput. Methods Appl. Mech. Engrg., 200, 2094-2116 (2011)
[10] Mikelić, A.; Wheeler, M. F., Convergence of iterative coupling for coupled flow and geomechanics, Comput. Geosci., 17, 479-496 (2013)
[11] Philips, P. J.; Wheeler, M. F., A coupling of mixed and continuous Galerkin finite element methods for poroelasticity I, II, Comput. Geosci., 11, 131-158 (2007)
[12] Settari, A.; Mourits, F. M., A coupled reservoir and geomechanical simulation system, SPE J., 3, 3, 219-226 (1998)
[13] White, J. A.; Castelletto, N.; Tchelepi, H. A., Block-partitioned solvers for coupled poromechanics: A unified framework, Comput. Methods Appl. Mech. Engrg., 303, 55-74 (2016)
[14] List, F.; Radu, F. A., A study on iterative methods for solving Richards’ equation, Comput. Geosci., 20, 341-353 (2016)
[15] Pop, I. S.; Radu, F. A.; Knabner, P., Mixed finite elements for the Richards equation: linearization procedure, J. Comput. Appl. Math., 168, 365-373 (2004)
[16] Rodrigo, C.; Gaspar, F. J.; Hu, X.; Zikatanov, L. T., Stability and monotonicity for some discretizations of the Biots consolidation model, Comput. Methods Appl. Mech. Engrg., 298, 183-204 (2016)
[17] Chen, Z., Finite Element Methods and their Applications (2010), Springer: Springer Berlin
[18] Jha, B.; Juanes, R., A locally conservative finite element framework for the simulation of coupled flow and reservoir geomechanics, Acta Geotechnica, 2, 139-153 (2007)
[19] Köcher, U.; Bause, M., Variational space-time methods for the wave equation, J. Sci. Comput., 61, 424-453 (2014)
[20] Köcher, U., Variational Space-Time Methods for the Elastic Wave Equation and the Diffusion Equation (Ph.D. thesis) (2015), Helmut-Schmidt-Universität
[21] Lee, J., Robust finite element methods for Biot’s consolidation model, (ALogg, A.; Mardal, K. A., Proceedings of the 26th Nordic Seminar on Computational Machanics (2013), Center for Biomedical Computing, Simula Research Laboratory, Oslo), 123-126
[22] Nordbotten, J. M., Stable cell-centered finite volume discretization for biot equations, SIAM J. Numer. Anal., 54, 942-968 (2016)
[23] Philips, P. J.; Wheeler, M. F., A coupling of mixed and discontinuous Galerkin finite element methods for poroelasticity, Comput. Geosci., 12, 417-435 (2008)
[24] Philips, P. J.; Wheeler, M. F., Overcoming the problem of locking in linear elasticity and poroelasticity: an heuristic approach, Comput. Geosci., 13, 5-12 (2009)
[25] Bastian, P., A fully-coupled discontinuous Galerkin method for two-phase flow in porous media with discontinuous capillary pressure, Comput. Geosci., 18, 779-796 (2014)
[26] Karpinski, S.; Pop, I. S.; Radu, F. A., Analysis of a linearization scheme for an interior penalty discontinuous Galerkin method for two phase flow in porous media with dynamic capillarity effects, Internat. J. Numer. Methods Engrg., 1-29 (2017), in press. http://dx.doi.org/10.1002/nme.5526
[27] Riviere, B., Discontinuous Galerkin Methods for Solving Elliptic and Parabolic Equations: Theory and Implementation (2008), SIAM: SIAM Philadelphia
[28] Riviere, B.; Wheeler, M. F.; Girault, V., Improved energy estimates for interior penalty, constrained and discontinuous Galerkin methods for elliptic problems, Part I, Comput. Geosci., 3, 199, 337-360 (1999)
[29] Ahmed, N.; Becher, S.; Matthies, G., Higher-order discontinuous Galerkin time stepping and local projection stabilization techniques for the transient Stokes problem, Comput. Methods Appl. Mech. Engrg., 313 (2017)
[30] Ahmed, N.; Matthies, G.; Tobiska, L.; Xie, H., Discontinuous Galerkin time stepping with local projection stabilization for transient convection diffusion-reaction problems, Comput. Methods Appl. Mech. Engrg., 200, 1747-1756 (2011)
[31] Bause, M.; Köcher, U., Variational time discretization for mixed finite element approximations of nonstationary diffusion problems, J. Comput. Appl. Math., 289, 208-224 (2015)
[32] Dolejší, V.; Feistauer, M., Discontinuous Galerkin Method (2015), Springer: Springer Berlin
[33] Hussain, S.; Schieweck, F.; Turek, S., A note on accurate and efficient higher order Galerkin time stepping schemes for nonstationary Stokes equations, Open Numer. Methods J., 4, 35-45 (2012)
[34] Hussain, S.; Schieweck, F.; Turek, S., (Cangiani, A.; etal., Higher order Galerkin time discretization for nonstationary incompressible flow. Higher order Galerkin time discretization for nonstationary incompressible flow, Numer. Math. and Adv. Appl., 2011 (2013), Springer: Springer Berlin), 509-517
[35] Ern, A.; Schieweck, F., Discontinuous Galerkin method in time combined with an stabilized finite element method in space for linear first-order PDEs, Math. Comp., 85, 2099-2129 (2016)
[36] Bangerth, W.; Rannacher, R., Adaptive Methods for Differential Equations (2003), Birkhäuser: Birkhäuser Basel
[37] Ern, A.; Guermond, J. L., Theory and Practice of Finite Elements (2010), Springer: Springer Berlin
[38] Evans, L. C., Partial Differential Equations (2010), American Mathematical Society: American Mathematical Society Providence, Rhode Island
[39] Ladyzenskaja, O. A.; Solonnikov, V. A.; Ural’ceva, N. N., Linear and Quasi-Linear Equations of Parabolic Type (1968), Mer. Math. Soc. Transl.: Mer. Math. Soc. Transl. Providence R I
[40] Bergh, J.; Löfström, J., Interpolation Spaces. An Introduction (1976), Springer: Springer Berlin
[41] Chen, Y.-Z.; Wu, L.-C., Second Order Elliptic Equations and Elliptic Systems (1998), American Mathematical Society: American Mathematical Society Rhode Island
[42] Grisvard, P., Elliptic Problems in Nonsmooth Domains (1985), Pitman: Pitman Boston
[43] Maz’ya, V.; Nazarov, S.; Plamenevskij, B., Asymptotic Theory of Elliptic Boundary Value Problems in Singularly Perturbed Domains (2000), Birkhäuser: Birkhäuser Basel
[44] Quarteroni, A.; Valli, A., Numerical Approximation of Partial Differential Equations (2008), Springer: Springer Berlin
[45] Bause, M.; Radu, F. A.; Köcher, U., Error analysis for discretizations of parabolic problems using continuous finite elements in time and mixed finite elements in space, Numer. Math., 1-42 (2015), submitted for publication. http://arxiv.org/abs/1504.04491
[46] Schieweck, F., A-stable discontinuous Galerkin-Petrov time discretization of higher order, J. Numer. Math., 18, 25-57 (2010)
[47] Thomeé, V., Galerkin Finite Element Methods for Parabolic Problems (2006), Springer: Springer Berlin
[48] Karakashin, O.; Makridakis, C., A space-time finite element method for the nonlinear Schrödinger equation: the continuous Galerkin method, SIAM J. Numer. Anal., 36, 1779-1807 (1999)
[49] Bause, M.; Köcher, U., (Karasözen, B., Iterative coupling of variational space-time methods for Biot’s system of poroelasticity. Iterative coupling of variational space-time methods for Biot’s system of poroelasticity, Numerical Methods and Advanced Applications -ENUMATH 2015, vol. 201 (2016), Springer: Springer Berlin)
[50] Bangerth, W.; Davydov, D.; Heister, T.; Heltai, L.; Kanschat, G.; Kronbichler, M.; Maier, M.; Turcksin, B.; Wells, D., The deal.II library version 8.4, J. Numer. Math., 24, 135-141 (2016)
[51] Radu, F. A.; Nordbotten, J. M.; Pop, I. S.; Kumar, K., A robust linearization scheme for finite volume based discretizations for simulation of two-phase flow in porous media, J. Comput. Appl. Math., 289, 134-141 (2015)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.